Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 58, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 25, 2000, 9:33 PM EDT for Sumter County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 2000, 9:33 PM EDT (01:33 UTC)
- Expired
- May 25, 2000, 10:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Sumter County, SC
The radar
The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 9:45 PM EDT | Thunderstorm Wind 50 E | Sumter, SC | Sheriff reported trees down on west end of county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5760 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 19.9
The text
As transmitted, in the capitals the NWS used until 2016.
112 WUUS52 KCAE 260134 SVRCAE SCC085-260200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 933 PM EDT THU MAY 25 2000 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMTER COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 1000 PM EDT. * AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 13 MILES SOUTHWEST OF SUMTER...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILLWOOD...SOUTH SUMTER...SUMTER AT 945 PM EDT EAST SUMTER...MULBERRY AT 950 PM EDT THIS IS A DANGEROUS STORM WITH DAMAGING WINDS. STAY INDOORS AWAY FROM WINDOWS. REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA. CDL/BC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 8:55 PM EDT, 38 minutes earlier.
Area forecast discussion, May 25, 8:55 PM EDT, 38 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-261243- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA, SC 855 PM EDT THU MAY 25 2000 WEAK LOW PRESSURE MOVING EAST ALONG A TROUGH OF LOW PRESSURE PROVIDED THE FOCUS FOR WIDESPREAD CONVECTION DURING THE LATE AFTERNOON AND EVENING. SHORTWAVE ALOFT EXPECTED TO MOVE EAST AROUND MIDNIGHT AS AIRMASS SLOWLY STABILIZES. WILL CARRY SCATTERED SHOWERS AND THUNDERSTORMS UNTIL MIDNIGHT THEN PARTLY CLOUDY. TEMPERATURES LOOK OK. FCSTID = 30 CAE 70 90 66 92 / 50 20 20 20 AGS 70 91 66 93 / 40 30 20 20 SSC 70 90 66 92 / 50 20 20 20 OGB 70 91 66 93 / 50 30 20 20 .CAE... GA...NONE. SC...NONE. RCC
In the hours before
Local storm report, May 25, 5:23 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
523 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
520 PM PAXVILLE SC .75 INCH HAIL
05/25/00 CLARENDON REPORT BY HAM RADIO
SPOTTER
BCLocal storm report, May 25, 6:26 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
626 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
610 PM AMITY GA .75 INCH HAIL
05/25/00 LINCOLN REPORT FROM SHERIFF DEPT.
BCLocal storm report, May 25, 6:43 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
643 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
615 PM 8 NW APPLING GA .75 INCH HAIL
05/25/00 COLUMBIA REPORT FROM HAM RADIO
SPOTTER AT WINFIELD HILL
BCLocal storm report, May 25, 8:15 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
815 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
755 PM 2 MI N OF KERSHAW SC .75 INCH HAIL
05/25/00 LANCASTER REPORT FROM SHERIFF DEPT.
BLPLocal storm report, May 25, 8:22 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
822 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
818 PM 3 MI NNW HANCOCK SC .88 INCH HAIL
05/25/00 LANCASTER REPORT FROM SKYWARN
SPOTTER
BLPLocal storm report, May 25, 9:29 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
929 PM EDT THU MAY 25 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
925 PM 3 S COLUMBIA SC WIND DAMAGE
05/25/00 RICHLAND NUMEROUS TREES DOWN.
REPORTED BY RICHLAND
COUNTY SHERIFF DEPT.
BCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:10 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 35 min |
| May 25, 9:57 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 48 min |
| May 25, 9:57 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 48 min |
| May 26, 7:52 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.